Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 70, NWS Tucson, AZ

October 26, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 26, 2004, 1:45 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 1:45 PM MST (20:45 UTC)
Expired
Oct 26, 2004, 2:15 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262045
SVRTWC
AZC019-262115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF TUCSON

* UNTIL 215 PM MST

* AT 138 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER TUCSON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE INCH HAS BEEN REPORTED. PUT YOUR CAR IN A GARAGE AND 
MOVE TO A STURDY SHELTER.

LAT...LON 3220 11110 3211 11091 3245 11064 3252 11087

$$
PYTLAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 9:10 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 26, 9:10 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST TUE OCT 26 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM NEAR THE CALIFORNIA COAST
WILL APPROACH ARIZONA BY THURSDAY. ISOLATED SHOWERS WILL OCCUR TODAY
AND WEDNESDAY AHEAD OF THIS SYSTEM...AND ESPECIALLY FOR AREAS NORTH
AND EAST OF TUCSON. RAIN CHANCES WILL INCREASE PARTICULARLY ON
THURSDAY AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT BASIN
REGION.

&&

.DISCUSSION...IR SATELLITE IMAGERY INDICATED GENERALLY BROKEN
MID/HIGH LEVEL CLOUDS ACROSS MUCH OF SE AZ AT THIS TIME. THE
EXCEPTION WAS FAR WRN PIMA COUNTY WHERE MAINLY CLEAR SKIES
PREVAILED. DEWPOINTS WERE GENERALLY IN THE 50S F WHICH WERE NEARLY
2-6 DEGS F HIGHER VERSUS 24 HOURS AGO. 26/12Z KTUS SOUNDING
REFLECTED A SOMEWHAT MOIST ENVIRONMENT AS WELL WITH PRECIP WATER
VALUE NEAR 0.65 INCH. HOWEVER SOME DRYING WAS EVIDENT VERSUS 24
HOURS AGO PARTICULARY IN THE MID/UPPER LEVELS. PROFILE INDICATED A
SOMEWHAT UNSTABLE ENVIRONMENT WITH LIFTED INDEX VALUE OF MINUS 2 AND
UNMODIFIED SURFACE-BASED CAPE OF 594 J/KG. ANALYSES OF 26/12Z UPPER
AIR PLOTS INDICATED LOW PRESSURE CENTERED JUST OFF THE OREGON COAST
NEAR 45N/126W WITH N-S RIDGE AXIS OVER THE ERN CONUS...GENERALLY
FROM THE GREAT LAKES TO THE GULF OF MEX. SWLY FLOW PREVAILED OVER
SRN AZ.

INHERITED FORECAST OF ISOLATED SHOWERS ACROSS ALL BUT FAR WRN PIMA
COUNTY/TOHONO OODHAM NATION APPEARS REASONABLE GIVEN THE ABOVE
DIAGNOSTICS. WILL NEED TO MONITOR FOR POSSIBILITY OF AN ISOLATED
THUNDERSTORM AS WELL GIVEN THE AFOREMENTIONED STABILITY INDICES.
26/12Z ETA AND QUICK GLANCE AT GFS INDICATE THAT THE IMPACT ON SE AZ
WEATHER FROM THE W COAST SYSTEM MAY BE DELAYED ABOUT 6 HOURS OR SO.
IN OTHER WORDS THE BEST CHANCE OF MEASURABLE PRECIP NOW APPEARS TO
BE LATE THUR/THUR NIGHT/FRI PERIOD. WILL COORD WITH WFO/S PSR/FGZ
BEFORE MAKING ANY ADJUSTMENTS TO INHERITED FORECASTS HOWEVER. WILL
ELABORATE FURTHER IN AFTERNOON DISCUSSION. NO CHANGES TO INHERITED
FORECASTS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF
Hazardous weather outlook, Oct 26, 7:00 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
700 AM MST TUE OCT 26 2004

AZZ019-029>035-271400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
700 AM MST TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

MOISTURE BEING PULLED IN FROM THE SOUTH TODAY WILL BRING ISOLATED
SHOWERS OR THUNDERSTORMS TO AREAS MAINLY EAST OF TUCSON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MOISTURE ACROSS SOUTHEAST ARIZONA AND NORTHERN MEXICO WILL
SPREAD NORTH AND WEST THROUGH THE MIDDLE OF THE WEEK WHICH WILL
INTERACT WITH A STRONG PACIFIC STORM SYSTEM MOVING INTO ARIZONA FROM
THE PACIFIC NORTHWEST ON THURSDAY.

THIS SYSTEM WILL BE PRECEDED BY STRONG...GUSTY SOUTH TO SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ON WEDNESDAY AND
THURSDAY. MUCH COOLER TEMPERATURES AND THE BEST CHANCE OF WIDESPREAD
VALLEY RAIN AND HIGH ELEVATION SNOW SHOWERS WILL MOVE INTO THE AREA
ON THURSDAY. DAYTIME HIGH TEMPERATURES ON THURSDAY ARE EXPECTED TO
RANGE FROM 8 TO 12 DEGREES BELOW SEASONAL NORMALS. RAINFALL AMOUNTS
IN THE DESERTS AND VALLEYS WILL GENERALLY RANGE FROM A QUARTER TO A
THIRD OF AN INCH WITH ISOLATED AMOUNTS OF AROUND A HALF INCH
POSSIBLE. THE HIGHEST PEAKS IN THE WHITE MOUNTAINS WILL SEE TOTAL
SNOW ACCUMULATIONS OF AROUND 3 TO 4 INCHES. SHOWERS WILL DECREASE
FROM WEST TO EAST THURSDAY NIGHT AND FRIDAY WITH DRY CONDITIONS
EXPECTED TO RETURN TO THE AREA ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Oct 26, 3:33 PM MSTSevere Thunderstorm WarningTWCGraham42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.